Alert archive / Maine / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 22, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Jul 30, 2003, 4:38 PM EDT for Aroostook County, Penobscot County, Maine. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 30, 2003, 4:38 PM EDT (20:38 UTC)
- Expired
- Jul 30, 2003, 5:30 PM EDT
- In force
- 52 min
- Issued by
- NWS Caribou, ME
- Area
- Whole counties
Counties Aroostook County, ME, Penobscot County, ME
The radar
The Caribou radar (KCBW), 63 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 8.6 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 848 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KCAR 302038
SVRCAR
MEC003-019-302130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
436 PM EDT WED JUL 30 2003
THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
AROOSTOOK COUNTY IN NORTHERN MAINE
PENOBSCOT COUNTY IN EAST CENTRAL MAINE
* UNTIL 530 PM EDT
* AT 431 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH LARGE HAIL 8 MILES EAST OF MOOSEHORN CROSSING.
THE STORM WAS MOVING NORTHEAST AT 20 MPH.
* SPECIFIC LOCATIONS LIKELY TO BE AFFECTED THROUGH 530 PM EDT...
MOOSEHORN CROSSING... SMYRNA MILLS... OXBOW...
SHIN POND... RUSSEL CROSSING... HODGDON...
MASARDIS... HOULTON... ASHLAND...
IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE
DESTRUCTIVE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY
LIGHTNING...AND VERY HEAVY RAIN.
REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
$$
LAT...LON 4608 6882 4603 6778 4663 6779 4668 6881
FITZSIMMONS
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:40 PM EDT, 2 hours 58 minutes earlier.
Area forecast discussion, Jul 30, 1:40 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 140 PM EDT WED JUL 30 2003 .SYNOPSIS... A WEAK UPPER LEVEL DISTURBANCE WILL MOVE EAST OF THE REGION EARLY TONIGHT. A WEAK AREA OF HIGH PRESSURE WILL THEN REMAIN IN CONTROL OF THE WEATHER ACROSS THE REGION INTO FRIDAY. DISCUSSION... SHORT TERM (TONIGHT-THU NIGHT) THE MAIN CONCERN THROUGH THIS EVENING WILL BE DEALING WITH CONVECTION IN ASSOCIATION WITH APPROACHING VORT MAX SHOWING UP VERY NICELY IN H2O IMAGERY. THIS FEATURE WILL SWING THROUGH EXTREME NORTHERN MAINE EARLY THIS EVENING. WILL CARRY SCATTERED RW/TRW REST OF THIS AFTERNOON AND INTO EARLY EVENING NORTHERN ZONES. ACTIVITY SHOULD DIMINISH QUICKLY THIS EVENING AS THE S/WV VORT MAX MOVES OFF TO THE EAST. WILL ALSO MENTION PATCHY FOG DEVELOPING OVERNIGHT WITH LIGHT WINDS. FOR THURSDAY AND THURSDAY NIGHT INCREASING RIDGING ALOFT AND HIGH PRESSURE AT THE SURFACE WILL RESULT IN DRY WEATHER. BASICALLY USED THE ETAMATCHMOS WITH SOME MINOR ADJUSTMENTS THROUGH THE PERIOD. LONG TERM (FRI-WED) LEANED W/A BLEND OF THE GEM/GFS FROM FRI INTO SUN & THEN I TOOK A CONSENSUS OF THE LONG RANGE PROGS FROM MON-WED. AN AREA OF LOW PRES WILL MOVE ACROSS DOWNEAST AREAS PER GFS/GEM FRI INTO EARLY SAT. FAR NORTHERN MAINE LOOKS TO BE ON THE NORTHERN FRINGE OF THE PRECIP SHIELD. BEST CHC FOR WET WX IS FROM GNR-LRG ONTO BGR & BHB. I KEPT SLGT CHC IN THE GRIDS FOR NORTHERN SITES W/THINKING THAT SYSM COULD EDGE FURTHER N. SYSM PULLS INTO NEW BRUNSWICK LATE SAT W/FRONTAL BOUNDARY HANGING UP ACROSS DOWNEAST AND COASTAL AREAS. NORTHERN AND CENTRAL AREAS SHOULD DRY OUT LATER SAT INTO SUN W/BGR-BHB REMAINING UNSETTLED W/THREAT FOR SHRA BASED ON PROXIMITY OF THE FRONT. FOR MON INTO WED... I KEPT NORTHERN ZONES DRY THRU THE EARLY PART OF THE BANKING ON HIGH PRES NOSING DOWN INTO NORTHERN & CENTRAL MAINE. THEN AS UPPER LEVEL SYSM MIGRATES EAST W/SFC LOW PRES MOVING INTO THE CWFA...I WENT AHEAD & STAYED W/PRVS FCST OF SHRA LATE MON INTO WED. I THREW MENTION OF TSRA TUE AFTN INTO TUE NIGHT W/WARM SECTOR & FRONTAL SYSM APCHG. MASSAGED PRVS TEMPS DUE TO LATEST MRF/MEX. I BOOSTED MINS MON NIGHT & TUE NIGHT W/CWFA BEING UNDER SSW FLOW & MOIST AIRMASS. MARINE...NO HEADLINES ANTICIPATED NEXT SEVERAL DAYS. AVIATION...EXPECT SCATTERED SHOWERS/THUNDERSTORMS TO AFFECT CAR... PQI...HUL AIRPORTS THROUGH EARLY EVENING. OTHERWISE GENERALLY VFR CONDITIONS CAN BE EXPECTED THROUGH EARLY THURSDAY. THE EXCEPTION WILL BE THE POSSIBILITY OF SOME PATCHY FOG OVERNIGHT WHICH COULD REDUCE VSBYS TO MVFR AT TIMES. .CAR...NONE. SHORT TERM...DUDA LONG TERM...HEWITT
Hazardous weather outlook, Jul 30, 5:22 AM EDT, 11 hours 16 minutes before
MEZ001>006-010-011-015>017-029>032-301200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 522 AM EDT WED JUL 30 2003 HAZARDOUS WEATHER OUTLOOK FOR THE FOLLOWING COUNTIES IN NORTHERN AND DOWNEAST MAINE... AROOSTOOK... HANCOCK... NORTHERN SOMERSET... PENOBSCOT... PISCATAQUIS... WASHINGTON. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FOR THE LATEST WEATHER INFORMATION...TUNE TO NOAA WEATHER RADIO OR ON THE INTERNET GO TO (LOWER CASE): HTTP://WWW.NWS.NOAA.GOV/ER/CAR. VJN
In the hours before
Special weather statement, Jul 30, 11:42 AM EDT, 4 hours 56 minutes before
MEZ001>006-010-310100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1142 AM EDT WED JUL 30 2003 ...THUNDERSTORMS WILL DEVELOP OVER NORTHERN MAINE THIS AFTERNOON... SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN MAINE THIS AFTERNOON AND CONTINUE INTO THIS EVENING AS AN UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION. SOME THUNDERSTORMS COULD CONTAIN HAIL AND STRONG GUSTY WINDS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. HEWITT
Special weather statement, Jul 30, 12:18 PM EDT, 4 hours 20 minutes before
MEZ001>006-010-011-031-301715-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
1218 PM EDT WED JUL 30 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...
AT 1205 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS OVER NORTHWEST AROOSTOOK COUNTY AND EASTERN
PISCATAQUIS COUNTY. THESE THUNDERSTORMS WERE MOVING NORTHEAST AT 15
MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 115 PM EDT INCLUDE...
SAINT PAMPHILE... ALLAGASH... FORT KENT... PORTAGE...
MILLINOCKET... PATTEN... SHERMAN...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
SMALL HAIL...SIZE OF PEAS
GUSTY WINDS...UP TO 35 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4705 7008 4537 6943 4552 6831 4732 6887
HEWITT
NNNNSpecial weather statement, Jul 30, 1:16 PM EDT, 3 hours 22 minutes before
MEZ001-002-004>006-010-011-031-032-301815-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
116 PM EDT WED JUL 30 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY AND PENOBSCOT
COUNTY.
AT 111 PM EDT...DOPPLER WEATHER RADAR INDICATED SCATTERED
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS OVER NORTHWEST
AROOSTOOK COUNTY AND CENTRAL PENOBSCOT COUNTY. THESE STORMS WERE
MOVING NORTHEAST AT 15 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 215 PM EDT INCLUDE...
RUSSEL CROSSING... OXBOW... DICKEY...
ALLAGASH... EAGLE LAKE... MILLINOCKET...
MEDWAY...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4728 6951 4674 6972 4523 6969 4556 6780
4750 6776
CALDERON
NNNNSpecial weather statement, Jul 30, 2:18 PM EDT, 2 hours 20 minutes before
MEZ001-002-301915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
218 PM EDT WED JUL 30 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK COUNTY...
AT 215 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS 20 MILES WEST OF VAN BUREN. THE STORM WAS
MOVING NORTHEAST AT 15 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 315 PM EDT INCLUDE...
GURETTE... SAINT AGATHA... LONG LAKE...
GRAND ISLE... LILLE... VAN BUREN...
THIS STORM HAS THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
GUSTY WINDS...UP TO 35 MILES AN HOUR...
VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4720 6853 4703 6845 4710 6790 4736 6802
CALDERON
NNNNSpecial weather statement, Jul 30, 4:18 PM EDT, 20 minutes before
MEZ001-002-004>006-010-011-031-032-302145-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
418 PM EDT WED JUL 30 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...AROOSTOOK...PISCATAQUIS AND
PENOBSCOT COUNTIES...
AT 413 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH SMALL HAIL AND GUSTY WINDS...STRETCHING FROM VAN
BUREN TO ROCKWOOD. THE LINE WAS MOVING EAST AT 20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 545 PM EDT INCLUDE...
TELOS LAKE... VAN BUREN... LOBSTER LAKE...
PORTAGE... ROCKWOOD... CHESUNCOOK...
WASHBURN... CARIBOU... FORT FAIRFIELD... WOODLAND...
NEW SWEDEN... STOCKHOLM... LINCOLN...
HOWLAND...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
VERY HEAVY RAINFALL...WITH LOCALIZED FLOODING POSSIBLE...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4734 6857 4556 7012 4517 6799 4732 6744
HEWITT
NNNNSpecial weather statement, Jul 30, 4:26 PM EDT, 12 minutes before
MEZ011-015>017-032-302130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
426 PM EDT WED JUL 30 2003
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT...WASHINGTON AND
HANCOCK COUNTIES...
AT 420 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF SHOWERS
AND THUNDERSTORMS STRETCHING FROM 21 MILES NORTHEAST OF VANCEBORO TO
47 MILES WEST OF GRAND LAKE STREAM. THE LINE WAS MOVING EAST AT
20 MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 530 PM EDT INCLUDE...
VANCEBORO... TOPSFIELD...
GRAND LAKE STREAM... PRINCETON...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
HAIL...THE SIZE OF PEAS...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4586 6702 4539 6789 4504 6871 4470 6831
4504 6765 4545 6683
FITZSIMMONS
NNNNThe office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 2:39 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 51 min |
| Jul 30, 5:34 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 56 min |
| Jul 30, 5:39 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot | 51 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.